South Carolina, 2003

Damaging Wind in South Carolina, July 10, 2003

July 10, 2003 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 10, 1:45 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 10, 1:45 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT THU JUL 10 2003

SHORT RANGE TONIGHT-SAT NIGHT: LINE OF STORMS CURRENTLY ACROSS CAE/S
CWA ARE PROGRESSING EASTWARD AT A GOOD CLIP. GIVEN THE CURRENT
MOTION EXPECT THE STORMS TO AFFECT THE WESTERN PORTIONS OF THE FA
AFTER 20Z. THE AIRMASS AHEAD OF THESE STORMS MODERATELY TO VERY
UNSTABLE W/ LIS -6 TO -8 C AND CAPE IN EXCESS OF 3000 JKG-1 IN MANY
LOCATIONS. SPC HAS ADJUSTED THE SLIGHT RISK OUTLOOK TO ENCOMPASS ALL
OF THE FA THROUGH THIS EVENING. WILL ADJUST THE HWO AND ISSUE A
SPS FOR THE NEW OUTLOOK. ELSEWHERE ACROSS THE ARE ISOLD STORMS HAVE
RANDOMLY FIRED ACROSS THE AREA...AND BUILDUPS NOTED IN VIS IMAGERY
SUGGEST THAT CONVECTION WILL EVENTUALLY BECOME SCATTERED. WILL HAVE
A SPREAD OF 40-50 POPS FOR THE REMAINDER OF THIS AFTN INTO THE
EVENING HOURS TAPERING OFF TO SLIGHT CHANCES OVERNIGHT.

DURING FRI A SHEARED VORT AXIS WILL DRIFT E ACROSS THE AREA. THE AMS
WILL REMAIN UNSTABLE AND W/ OLD BOUNDARIES...THE SEA BREEZE AND
INLAND TROF WILL KEEP CHANCE POPS IN PLACE. FRONT WILL STALL ACROSS
THE COASTAL PLAINS THIS WEEKEND AND CHANCE POPS WILL BE MAINLY
CONFINED TO THE COASTAL ZONES. WENT W/ A BLEND OF GUIDANCE/LOCAL
SCHEMES FOR TEMPS THROUGH THE SHORT RANGE. HEAT INDICES WILL BE
AROUND 100 TOMORROW.

LASTLY...HAVE HAD A FEW DAYS OF SOUTH TO SOUTHWEST FLOW AROUND THE
HIGH OFF THE COAST AND INLAND TROF. AS THE FRONT APPROACHES THE FLOW
IS EXPECTED TO TIGHTEN...POSSIBLY RESULTING POTENTIAL RIP CURRENT
PROBLEMS FOR OUR S FACING BEACHES (BRUNSWICK COUNTY). THINK THE RISK
WOULD BE HIGHEST FROM HOLDEN BEACH EASTWARD OVER THE NEXT COUPLE
DAYS.

EXTENDED SUN-THU: H5 TROF AXIS TO REMAIN W OF CWA THROUGH THE PERIOD
ALLOWING MOIST SW FLOW THROUGH A FAIRLY DEEP LAYER TO PERSIST.
STALLED FRONT WILL LINGER OVER THE CWA SUN THEN BEGIN TO LIFT N MON.
BELIEVE IT WILL PROVIDE THE FOCUS FOR SCATTERED CONVECTION EARLY IN
THE PERIOD...AND AS RETURN FLOW AROUND BERMUDA HIGH SETS UP
WED-THU...EXPECT TYPICAL SUMMERTIME DIURNAL CONVECTION. WILL KEEP
CHANCE POPS THROUGH THE DURATION WITH HIGHS AROUND 90 AND LOWS IN
THE LOWER-MID 70S.

MARINE TONIGHT-SAT NIGHT: OUTSIDE OF ANY CONVECTION THAT HAS
OCCURRED A PERSISTENT SOUTH TO SOUTHWESTERLY FLOW HAS BEEN THE NORM.
EXPECT SPEEDS TO TIGHTEN FURTHER TONIGHT AND FRIDAY...THEN GRADUALLY
DIMINISH SAT/SAT EVENING. THIS FETCH SHOULD GENERATE SEAS CROSSING
SMALL CRAFT THRESHOLDS DURING FRI...MAINLY FROM CAPE FEAR AND
VICINITY NORTH. WILL HEADLINE EXERCISE CAUTION FOR ALL OF THE WATERS
TONIGHT...AND HEADLINE SMALL CRAFT CONDITIONS POSSIBLE FRI FROM CAPE
FEAR N.

MARINE SUN-TUE: FRONTAL BOUNDARY REMAINS N THROUGH THE PERIOD AND
SLY FLOW WILL CONTINUE OVER THE WATERS. WEAK GRAD SHOULD YIELD WINDS
LESS THAN 15 KT AND SEAS 2-3 FT.

.ILM...

FCSTID =  29

ILM  75 91 73 88 /  40 30 30 40
LBT  74 91 72 89 /  50 40 40 20
FLO  74 92 72 90 /  50 40 40 20
MYR  76 89 74 86 /  40 30 30 40

PFAFF/CRM
Hazardous weather outlook, Jul 10, 1:45 PM EST, 2 hours 31 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-102200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...LATE THIS AFTERNOON AND THIS EVENING

SCATTERED THUNDERSTORMS WILL DEVELOP. SOME OF THESE THUNDERSTORMS
MAY BE SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. WHERE
THUNDERSTORMS DO OCCUR...RAINFALL AMOUNTS COULD APPROACH ONE INCH.

NINETY DEGREE TEMPERATURES COMBINED WITH HIGH RELATIVE HUMIDITIES
WILL YIELD HEAT INDEX VALUES BETWEEN 100 AND 105 INTO THIS EVENING.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE GREAT PEE DEE. SEE THE
LATEST RIVER FLOOD STATEMENTS ISSUED BY THE NWS WILMINGTON NC.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MODERATE RISK FOR RIP CURRENTS ACROSS SOUTH FACING BEACHES ON FRIDAY.

THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.

DIGIORGI

In the hours before

Special weather statement, Jul 10, 1:45 PM EST, 2 hours 31 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-102200-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT THU JUL 10 2003

...THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE THIS AFTERNOON AND
EVENING...

SCATTERED THUNDERSTORMS WILL BE DEVELOPING DURING THE HEAT AND
HUMIDITY OF THE LATE AFTERNOON AND EVENING AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE AREA.

SOME OF THESE THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS IN
ADDITION TO DEADLY CLOUD TO GROUND LIGHTNING AND TORRENTIAL
DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR THE
LATEST WEATHER INFORMATION.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

DIGIORGI
Special weather statement, Jul 10, 3:09 PM EST, 1 hour 7 minutes before
NCZ087-SCZ017-023-024-032-033-039-102155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
409 PM EDT THU JUL 10 2003

...LINE OF THUNDERSTORMS WILL AFFECT PORTIONS OF THE PEE DEE AND
LUMBERTON AREAS THROUGH 6 PM EDT...

AT 405 PM EDT...A BROKEN LINE OF THUNDERSTORMS WAS LOCATED NEAR A
LANCASTER TO SUMTER TO ORANGEBURG LINE...MOVING EAST AT 35 MPH.
THESE THUNDERSTORMS WILL AFFECT COMMUNITIES FROM SOCIETY HILL TO
FLORENCE AND KINGSTREE BY 445 PM EDT. BY 530 PM EDT...THE STORMS
WILL AFFECT COMMUNITIES FROM RAEMON TO MARION TO TRIO.

THE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS IN
EXCESS OF 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS
FOR STRENGTHENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL
MEDIA FOR UPDATED WEATHER INFORMATION.

PFAFF

The radar

The Wilmington radar (KLTX), 135 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marlboro

When
July 10, 4:16 PM EST to 4:20 PM EST
Where
Marlboro County, Bennettsville
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
34.617, -79.683

An apparent microburst snapped three large oak trees that fell on two cars. A home had the shingles blown off, and a shed had the roof blown off. Trees were reported down on State St. and South Parsonidge. Small hail was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5373698.